Current use of oral antibiotic linked to increased detachment risk, but absolute risk is small
TUESDAY, April 3 (HealthDay News) -- The use of the oral fluoroquinolone antibiotics is associated with an increased risk of retinal detachment, although the absolute risk is small, according to a study published in the April 4 issue of the Journal of the American Medical Association.
To investigate the association between use of oral fluoroquinolones and the risk of developing a retinal detachment, Mahyar Etminan, Pharm.D., of the Child and Family Research Institute of British Columbia in Vancouver, Canada, and colleagues conducted a nested case-control study of 989,591 patients who had visited an ophthalmologist between January 2000 and December 2007. Ten controls were selected for each case (4,384 cases of retinal detachment and 43,840 controls).
The researchers found that current use of fluoroquinolones correlated with an elevated risk of developing a retinal detachment (3.3 percent of cases versus 0.6 percent of controls; adjusted rate ratio [ARR], 4.50). There was no association with retinal detachment for either recent use (0.3 percent of cases versus 0.2 percent of controls; ARR, 0.92) or past use (6.6 percent of cases versus 6.1 percent of controls; ARR, 1.03). For retinal detachment, the absolute increase in risk was four per 10,000 person-years (number needed to harm, 2,500 computed for any use of fluoroquinolones). No correlation was seen between development of a retinal detachment and β-lactam antibiotics (ARR, 0.74; 95 percent confidence interval [CI], 0.35 to 1.57) or short-acting β-agonists (ARR, 0.95; 95 percent CI, 1.68 to 1.33).
"Patients taking oral fluoroquinolones were at a higher risk of developing a retinal detachment compared with nonusers, although the absolute risk for this condition was small," the authors write.
Full Text (subscription or payment may be required)